Skip to main content
×
Home
    • Aa
    • Aa

Incompleteness along paths in progressions of theories 1

  • S. Feferman (a1) and C. Spector (a1)
Abstract

We deal in the following with certain theories S, by which we mean sets of sentences closed under logical deduction. The basic logic is understood to be the classical one, but we place no restriction on the orders of the variables to be used. However, we do assume that we can at least express certain notions from classical first-order number theory within these theories. In particular, there should correspond to each primitive recursive function ξ a formula φ(χ), where ‘x’ is a variable ranging over natural numbers, such that for each numeral ñ, φ(ñ) expresses in the language of S that ξ(η) = 0. Such formulas, when obtained say by the Gödel method of eliminating primitive recursive definitions in favor of arithmetical definitions in +. ·. are called PR-formulas (cf. [1] §2 (C)).

Copyright
Footnotes
Hide All
2

National Science Foundation Fellow at Institute for Advanced Study, 1959–60. The research of this author was sponsored in part by the Office of Ordnance Research under Contract DA-04-200-ORD-997 at Stanford University.

3

The research of the second author (who died July 29, 1961) was supported by a grant from the National Science Foundation of the U.S.

1

The main results of this paper were communicated to the International Congress for Logic, Methodology and Philosophy of Science at Stanford University, August 24-September 2, 1960.

We wish to thank Professors K. Gödel and G. Kreisel for helpful comments on a draft of this paper.

Footnotes
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2] S. C. Kleene , On the forms of predicates in the theory of constructive ordinals, American journal of mathematics, Vol. 66 (1944), pp. 4158.

[3] S. C. Kleene , On the forms of predicates in the theory of constructive ordinals (second paper). American journal of mathematics, Vol. 77 (1955), pp. 405428.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 4 *
Loading metrics...

Abstract views

Total abstract views: 83 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th July 2017. This data will be updated every 24 hours.